Facebook Pixel

Can too much iron level cause serotonin syndrome?

By July 20, 2017 - 3:19am
Rate This

I've suffered from depression and anxiety forever! I will possibiley undergo surgery in the near future for a total knee replacement and was told that, despite my iron levels not being low that I should have an iron infusion before it which I had last Thursday. My GP had received no official request to do it but yet went ahead anyway. I was told how great I'd feel after it but I've spent the last feeling the opposite. I feel like I'm having a heart attack all the time although I know I'm not and the panic attacks are horrendous and my mood has blackened even further which I never thought it could or would. I've had serotonin syndrome many times when Dr's have mucked around with my meds without taking into accounts ones that I'm already taking and thats exactly what my symptoms feel like. If my iron wasn't low to start with and I was given a high dose by iv could that cause serotonin syndrome and the cause of the way I'm feeling right now? Many thanks

Add a Comment1 Comments


Hello timtam,

Welcome to EmpowHER.

Serotonin syndrome occurs when you take medications that cause high levels of the chemical serotonin to build up in your body.

I am not aware that iron would cause an increase in serotonin levels.

A number of over-the-counter and prescription drugs may be associated with serotonin syndrome, especially antidepressants. Illicit drugs and dietary supplements also may be associated with the condition.


July 20, 2017 - 9:42am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.